E-mail Form
Email Results

 
 
Print-Friendly
Bookmarks
bookmarks-menu

Pentazocine overdose

Pentazocine is a medicine used to treat moderate to severe pain. It is one of a number of chemicals called opioids or opiates, which were originally derived from the poppy plant and used for pain relief or their calming effects. Pentazocine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.

This article is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Pentazocine

Where Found

Pentazocine is found in:

  • Pentazocine-naloxone HCL

Symptoms

Symptoms may include.

Eyes, ears, nose, and throat:

  • Hearing loss
  • Pinpoint pupils

Heart and blood vessels:

  • Heart rhythm disturbances
  • Low blood pressure
  • Weak pulse

Lungs:

  • Breathing slow, labored, or shallow
  • No breathing

Muscles:

  • Muscle spasticity
  • Muscle damage from being immobile while in a coma

Nervous system:

  • Coma (lack of responsiveness)
  • Confusion
  • Drowsiness
  • Seizures

Skin:

  • Cyanosis (blue fingernails or lips)
  • Jaundice (turning yellow)
  • Rash

Stomach and intestines:

  • Nausea, vomiting
  • Spasms of the stomach or intestines (abdominal cramps)

Pentazocine is a weak opioid. It may cause opioid withdrawal symptoms in people who use it as a substitute for stronger formulations. Symptoms of withdrawal may include:

  • Anxiety and restlessness
  • Diarrhea
  • Goose bumps
  • Rapid heart rate
  • Vomiting

Home Care

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.

Before Calling Emergency

The following information is helpful for emergency assistance:

  • The person's age, weight, and condition
  • Name of product (as well as the ingredients and strength, if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medicine was prescribed for the person

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing, and blood pressure.

Symptoms will be treated as appropriate. The person may receive:

  • Activated charcoal.
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator).
  • Blood and urine tests.
  • Chest x-ray.
  • ECG (electrocardiogram), or heart tracing.
  • Fluids through a vein (intravenous or IV).
  • Laxative.
  • Medicines to treat symptoms, including naloxone, an antidote to help reverse the effect of the poison; multiple doses may be needed.

Outlook (Prognosis)

Pentazocine overdose is usually much less serious than other opioid medicine overdoses, such as heroin and morphine. In rare cases, antidotes need to be used. There may be a more serious outcome if there has been prolonged coma and shock (damage to multiple internal organs). Although deaths have been reported, most people who receive prompt treatment recover well.

References

Aronson JK. Pentazocine. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:620-622.

Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.


         

        Review Date: 12/21/2018

        Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

        The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
        adam.com

         
         
         

         

         

        A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.
        Content is best viewed in IE9 or above, Firefox and Google Chrome browser.